Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS Wichita, KS

June 9, 2023Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 9, 2023, 2:35 PM CDT for Sedgwick County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2023, 2:35 PM CDT (19:35 UTC)
Expired
Jun 9, 2023, 3:00 PM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:10 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 9, 2:10 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
210 PM CDT Fri Jun 9 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 207 PM CDT Fri Jun 9 2023

THIS AFTERNOON/EVENING -- An ill-defined frontal boundary resides
along a Russell-Wichita-Parsons line early this afternoon. SPC
Mesoanalysis suggests 3000-4000 J/kg SBCAPE resides along this
corridor, and agitated cu fields are beginning to develop in lieu of
this rapid destabilization. While there is a bit more flow aloft
than previous days, it will continue to remain relatively weak, and
a pulsy storm mode is expected through 03Z this evening. With ample
instability, and DCAPE values approaching 1000 J/kg, dime to quarter
size hail and 50 to 60 mph wind gusts will be possible with the
stronger storms that develop. PWATs remain in the neighborhood of
1.2 to 1.5 inches, and locally heavy rainfall and subsequent
localized flooding also be a concern as a result. With the loss of
diurnal heating, storms are expected to decrease in coverage, and a
brief lull in rain chances should take place tonight before another
round of storms rolls through the area.

LATE TONIGHT THROUGH SAT MORNING -- A robust, but small and fast
shortwave trough is approaching the High Plains this afternoon, and
will be the catalyst for numerous storms developing late this
afternoon into the evening hours across the High Plains. Better flow
in the column should be enough to support and sustain this MCS as it
rolls across southern Kansas and much of Oklahoma late tonight
through the morning hours on Saturday. With less instability and
weaker flow expected as the MCS traverses eastward, a weakening
trend is anticipated as it impacts portions of south-central and
southeast Kansas. However, nickel-size hail and wind gusts up to 50
mph will be possible within stronger segments of the MCS.

SAT AFTERNOON THROUGH SUN NIGHT -- In the wake of Saturday morning's
MCS, strong subsidence should significantly reduce the coverage of
diurnally driven convection Saturday afternoon. However, the
atmosphere should have enough time to recover in time for the
arrival of the area's next frontal passage late Saturday night.
While details remain a bit fuzzy, there appears to be more
consistency in the short-term models that a complex of showers and
storms will sweep across portions of the eastern half of Kansas.
With better dynamics remaining across far eastern Kansas, would
expect storm coverage and intensity to be greater across southeast
Kansas as the cold front passes through that area late Saturday
night into early Sunday morning. The strongest storms may be able to
produce up to dime-size hail and 50 mph winds. In the wake of the
cold front, a few lingering showers may remain across eastern
Kansas, and much cooler than average temperatures are expected on
Sunday.

.LONG TERM...(Monday through Friday)
Issued at 207 PM CDT Fri Jun 9 2023

Both the GFS and Euro deterministic models and their ensembles
continue to show a potent upper trough digging into the southwestern
CONUS by early next week. There are still some uncertainties in the
exact details. However, with a persistent upper jet progged to be in
place across the southern/central plains more much of next week with
several shortwave impulses embedded within the flow, periodic rain
chances will continue to remain in the forecast for next week. There
is still too much uncertainty if any of this activity will be strong
to severe, but models have been trending in keeping better dynamics
and thermodynamics further south into Texas and Oklahoma.
Regardless, there is a strong signal for below average temperatures
for much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1251 PM CDT Fri Jun 9 2023

VFR conditions are expected across the region for the early
afternoon hours. Widely scattered showers and storms will develop
throughout the afternoon and evening hours and may briefly drop
visibilities and cigs to MVFR. Addressed chances of impact as VCTS
to indicate uncertainty regarding exact location and timing. Winds
should remain relatively calm but will be stronger in storms, so
will amend TAF as needed. There may be a brief lull during the
evening hours followed by another period of showers and storms
coming in from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  87  65  79 /  50  30  40  20
Hutchinson      64  87  63  78 /  40  20  40  10
Newton          65  86  64  78 /  30  30  40  20
ElDorado        65  85  65  77 /  30  30  40  20
Winfield-KWLD   66  86  65  81 /  30  30  30  20
Russell         63  89  61  78 /  40  30  40  10
Great Bend      62  87  62  77 /  50  30  30  10
Salina          65  88  64  79 /  40  20  40  20
McPherson       64  87  63  77 /  40  20  40  20
Coffeyville     66  85  66  82 /  30  40  60  30
Chanute         66  85  66  78 /  30  40  70  40
Iola            66  85  65  77 /  40  40  70  40
Parsons-KPPF    66  85  66  81 /  30  40  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JC
LONG TERM...JC
AVIATION...JK
Hazardous weather outlook, Jun 9, 2:14 PM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
214 PM CDT Fri Jun 9 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
214 PM CDT Fri Jun 9 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered afternoon and early evening storms are expected today.
A few strong to marginally severe storms will be possible with dime
to quarter size hail and wind gusts around 50 to 60 mph. Locally
heavy rainfall will also be a concern through the early evening
hours.

For tonight, storms are expected to track out of Eastern Colorado
and into central and south central Kansas after 2 am. Hail up to
nickel size and 55 mph winds will also be possible with this
activity, in addition to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms will be possible Saturday and Saturday night, especially for
locations east of Interstate 135. Small hail and brief heavy rain
will be the main threats. Scattered storm chances will remain in
the forecast for Monday night through Wednesday with widespread
severe storms not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:53 PM CDTSpecial Weather StatementICTRice37 min
Jun 9, 2:56 PM CDTSpecial Weather StatementICTRussell34 min
Jun 9, 3:05 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice55 min
Jun 9, 3:29 PM CDTSpecial Weather StatementICTMcPherson31 min
Jun 9, 3:32 PM CDTSpecial Weather StatementICTSumner28 min
Jun 9, 3:38 PM CDTSevere Thunderstorm WarningICTHarvey, Reno34 min
Jun 9, 3:49 PM CDTSevere Thunderstorm WarningICTSumner56 min
Jun 9, 3:53 PM CDTSevere Thunderstorm WarningICTMcPherson67 min
Jun 9, 4:16 PM CDTSpecial Weather StatementICTEllsworth29 min
Jun 9, 4:19 PM CDTSevere Thunderstorm WarningICTMcPherson56 min
Jun 9, 4:29 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick29 min
Jun 9, 4:32 PM CDTSpecial Weather StatementICTCowley28 min
Jun 9, 4:38 PM CDTSevere Thunderstorm WarningICTBarton, Russell67 min
Jun 9, 4:47 PM CDTSpecial Weather StatementICTSumner28 min
Jun 9, 4:50 PM CDTAreal Flood WarningICTMcPherson4 hr
Jun 9, 4:59 PM CDTSpecial Weather StatementICTButler46 min
Jun 9, 5:02 PM CDTSpecial Weather StatementICTRice43 min
Jun 9, 5:12 PM CDTSpecial Weather StatementICTMcPherson48 min
Jun 9, 5:33 PM CDTSevere Thunderstorm WarningICTRice57 min
Jun 9, 5:35 PM CDTSpecial Weather StatementICTReno40 min
Jun 9, 5:37 PM CDTAreal Flood WarningICTBarton, Russell16 hr
Jun 9, 5:46 PM CDTSpecial Weather StatementICTRussell44 min
Jun 9, 5:55 PM CDTSpecial Weather StatementICTHarvey35 min
Jun 9, 6:14 PM CDTAreal Flood WarningICTRice4 hr
Jun 9, 6:18 PM CDTSpecial Weather StatementICTReno42 min
Jun 9, 6:24 PM CDTSpecial Weather StatementICTChautauqua36 min
Jun 9, 6:30 PM CDTSpecial Weather StatementICTRice45 min
Jun 9, 6:33 PM CDTSevere Thunderstorm WarningICTBarton42 min
Jun 9, 6:54 PM CDTSpecial Weather StatementICTSedgwick36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.